Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 118, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2012, 5:42 PM CDT for Humboldt County, Pocahontas County, Webster County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2012, 5:42 PM CDT (22:42 UTC)
- Expired
- Jun 20, 2012, 6:02 PM CDT
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1133 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 379 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
591
WUUS53 KDMX 202242
SVRDMX
IAC091-151-187-202330-
/O.NEW.KDMX.SV.W.0118.120620T2242Z-120620T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT WED JUN 20 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
POCAHONTAS COUNTY IN NORTHWEST IOWA...
NORTHWESTERN WEBSTER COUNTY IN CENTRAL IOWA...
* UNTIL 630 PM CDT
* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR POCAHONTAS...OR 25 MILES
EAST OF STORM LAKE...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...PALMER...HAVELOCK...PLOVER...ROLFE...GILMORE CITY...
PIONEER...CLARE...BRADGATE...OTTOSEN...RUTLAND AND BODE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4291 9429 4258 9424 4256 9481 4278 9484
4291 9459
TIME...MOT...LOC 2242Z 247DEG 30KT 4270 9468
WIND...HAIL 60MPH <.75IN
$$
BEERENDS1 follow-up statement
823
WWUS53 KDMX 202302
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT WED JUN 20 2012
IAC091-151-187-202313-
/O.CAN.KDMX.SV.W.0118.000000T0000Z-120620T2330Z/
POCAHONTAS IA-HUMBOLDT IA-WEBSTER IA-
602 PM CDT WED JUN 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER...WESTERN
HUMBOLDT AND POCAHONTAS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4291 9429 4258 9424 4256 9481 4278 9484
4291 9459
TIME...MOT...LOC 2303Z 247DEG 30KT 4277 9446
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:02 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 20, 4:02 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 402 PM CDT WED JUN 20 2012 .SHORT TERM /TONIGHT/... SHORT TERM FORECAST REVOLVES AROUND PRECIPITATION CHANCES THROUGH THE OVERNIGHT. CURRENTLY ONGOING PRECIPITATION AND CONVECTION IS ASSOCIATED WITH FRONTAL BOUNDARY STRETCHING ACROSS NW IOWA. THIS BOUNDARY HAS NOT ADVANCED AS QUICKLY THROUGHOUT THE DAY AS PREVIOUSLY ANTICIPATED...AND HAVE TRENDED PRECIP CHANCES TOWARDS A SLOWER ONSET OF PRECIPITATION. CONVECTION AHEAD OF THE FRONT WILL BE LIMITED DUE TO CLOUD COVER THROUGHOUT MUCH OF THE DAY LIMITING PEAK HEATING AND INSTABILITY. HOWEVER...STILL SOME UNCERTAINTY WITH DECENT CAPE VALUES AROUND 2000 J/KG AND DIMINISHING CAP THAT SOMETHING COULD FIRE AHEAD OF THE FRONT. HAVE THEREFORE EXTENDED PRECIP CHANCES FOR THE EVENING FURTHER SOUTH THAN THE ANTICIPATED FRONTAL MOVEMENT. BEST CHANCES FOR PRECIPITATION WILL COME WITH THE MAIN FORCING OF THE FRONT. THERE IS STILL A THREAT FOR SEVERE WEATHER...ESPECIALLY IN THE LATE EVENING HOURS. WITH AFOREMENTIONED CAPE VALUES AND FORCING...A FEW STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS THE MAIN THREAT. SHEAR VALUES ARE MARGINAL HEAD OF THE BOUNDARY...WITH BEST INSTABILITY...SO DO NOT ANTICIPATE LONG LIVED STORMS. LIMITED SHEAR COMBINED WITH HIGH FREEZING LEVELS WILL HELP HAIL THREAT REMAIN ISOLATED. SEVERE CHANCES WILL DIMINISH INTO THE EVENING HOURS AS CAPE DECREASES. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THIS SYSTEM. PWAT VALUES ARE NEAR 2 INCHES...AND WITH SLOW FRONTAL PROGRESSION COULD SEE SUSTAINED HEAVY RAINFALL. HOWEVER...HAVE BEEN EXTREMELY DRY LATELY...ESPECIALLY IN THE NW AND SO HAVE OPTED FOR NO FLASH FLOOD WATCH. THOUGH FLASH FLOODING DUE TO SUSTAINED HEAVY RAIN OVER AN URBAN AREA CANNOT BE RULED OUT...VERY LOW CONFIDENCE IN THIS SCENARIO. .LONG TERM.../THURSDAY THROUGH WEDNESDAY/ ONCE THE TROUGH LIFTS NORTHEAST AND THE COLD FRONT PASSES...A SIGNIFICANT CHANGE IN THE PATTERN WILL TAKE PLACE. THU AND FRI WILL BE DRY WITH TEMPERATURES NEAR NORMAL AND DEW POINTS FALLING INTO THE MID 50S AND 60S. NEXT S/WV WILL MOVE SOUTHEAST IN THE NORTHWEST FLOW DURING THE FRI NIGHT INTO SUNDAY TIME PERIOD. DO NOT EXPECT TO SEE LARGE AMOUNTS OUT OF THAT SYSTEM...BUT 1/4 TO 1/2 WOULD NOT BE OUT OF THE QUESTION. A BLOCKY PATTERN WILL BECOME ESTABLISHED FOLLOWING THE PASSAGE OF THE S/WV WITH A DEEP TROUGH CARVING OUT OVER THE EASTERN U.S. THIS WILL KEEP A COOL FEED INTO THE STATE GOING FORWARD INTO NEXT WEEK...WHICH SHOULD BE ABLE TO KEEP TEMPS FAIRLY CLOSE TO NORMAL THROUGH THE REST OF THE FORECAST PERIOD. .AVIATION...20/18Z WITH INCREASING LOW VFR CEILINGS ACROSS THE STATE...AFTERNOON INITIATION OF CONVECTION BECOMES LESS LIKELY...AND THEREFORE HAVE TRENDED THINKING FOR ONSET OF PRECIPITIATON TO ALIGN BETTER WITH FRONTALLY FORCED PRECIPITATION. SOME MVFR CEILINGS COULD AFFECT SITES THIS AFTERNOON AS FRONT NEARS...WITH THUNDERSTORM CHANCES NEAR THE FRONT. BEHIND THE FRONT WINDS WILL SHIFT TO THE NORTHWEST...AND CEILINGS WILL BE VFR WITH HIGH PRESSURE PUSHING IN BEHIND FRONT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...MS JUN 12 AVIATION...AWB
Hazardous weather outlook, Jun 20, 4:23 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 423 PM CDT WED JUN 20 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 423 PM CDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE STATE TONIGHT...EXITING IOWA BEFORE DAYBREAK. THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORMS UNTIL MIDNIGHT WITH HIGH WINDS AND HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS CHANCES ARE FORECAST LATE FRIDAY NIGHT INTO EARLY SUNDAY. THE THREAT OF SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BEFORE MIDNIGHT.
In the hours before
Special weather statement, Jun 20, 4:28 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 428 PM CDT WED JUN 20 2012 IAZ005-006-202200- KOSSUTH-WINNEBAGO- 428 PM CDT WED JUN 20 2012 ...GUSTY WINDS AND SMALL HAIL POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL IOWA.... AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL KOSSUTH COUNTY...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BUFFALO CENTER... RAKE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEERENDS
Special weather statement, Jun 20, 5:21 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 521 PM CDT WED JUN 20 2012 IAZ005-015-202245- KOSSUTH-PALO ALTO- 521 PM CDT WED JUN 20 2012 ...GUSTY WINDS AND HEAVY RAIN POSSIBLE... AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF ALGONA...MOVING NORTHEAST AT 55 MPH. WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALGONA AIRPORT... ALGONA... BURT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEERENDS
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.